Quicksearch
Table of contents alert
Do you want to receive an email alert about new issue?



   

Volume 64, Issue 5

top

Capital Income Taxation and Risk-Taking under Prospect Theory: The Continuous Distribution Case

Hlouskova, Jaroslava; Mikocziova, Jana; Sivak, Rudolf; Tsigaris, Peter

Year: 2014   Volume: 64   Issue: 5   Pages: 374-391

Abstract: This study verifies whether the results of proportional capital income taxation on the risk-taking of a loss-averse investor will still hold when the return of a risky asset has a general continuous distribution. We extend the previous literature, which assumes a binomial distribution of asset returns for a risky asset. We also show that under reasonable assumptions risk-taking is finite and positive and thus a loss-averse investor will not choose infinite leverage despite no regulations being applied. In addition, unlike in the expected utility model, the capital income tax increase does not stimulate risk-taking when the reference level is the initial wealth or the gross after the tax return from investing the initial wealth into the risk-free asset. Furthermore, when investors set their reference level at the gross (pre-tax) return from investing the initial wealth into the risk-free asset, they increase not only risk-taking but also their private risks as measured by the standard deviation of their after-tax final wealth, which is not the case in the expected utility model.

JEL classification: G11, H2

Keywords: risk-taking, portfolio choice, prospect theory, loss aversion, reference level, taxation

RePEc: http://ideas.repec.org/a/fau/fauart/v64y2014i5p374-391.html

pdf Attachment [PDF] print Print   Recommend to others Recommend to others
bottom